Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 209, NWS Springfield, MO

May 3, 2006Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 3, 2006, 4:19 PM CDT for Texas County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2006, 4:19 PM CDT (21:19 UTC)
Expired
May 3, 2006, 5:15 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Texas County, MO

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:33 PM CDT, 46 minutes earlier.

Area forecast discussion, May 3, 3:33 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT WED MAY 3 2006

.DISCUSSION...
COMPLEX WEATHER PATTERN OVER THE MIDWEST THIS AFTERNOON. AT THE
SFC...A COLD FRONT IS DRAPED FROM NEAR IRK TO COU TO CNU. THE
AIRMASS HAS BECOME MODESTLY UNSTABLE SOUTH OF THE FRONT. TEMPS IN
THE UPPER 70S/LOWER 80S AND DEWPOINTS IN THE LOWER 60S HAVE RESULTED
IN MLCAPES AROUND 2000 J/KG...GIVE OR TAKE. IN ADDITION TO THE COLD
FRONT...SEVERAL OUTFLOW BOUNDARIES ARE SCATTERED ABOUT THE AREA.
ALOFT TWO UPPER DISTURBANCES ARE NOTED...WITH ONE OVER NORTHERN
ARKANSAS AND THE OTHER MOVING INTO CENTRAL KANSAS.

TO THIS POINT...THE OUTFLOW BOUNDARIES HAVE BEEN OUR FOCUS MECHANISM
WITH BROAD UPPER SUPPORT FROM THE DISTURBANCES ALOFT. EFFECTIVE DEEP
LAYER BULK SHEAR OF 30-35KT IS ENOUGH TO ORGANIZE CONVECTION INTO
CLUSTERS/BANDS. THE LOW LEVEL FLOW IS NEARLY PARALLEL TO THE DEEP
LAYER SHEAR VECTOR AND AS A RESULT...HAVE SEEN A TENDENCY FOR
REGENERATIVE/SLIGHTLY BACKBUILDING CONVECTION ALONG THE FRONT AND
VARIOUS OUTFLOW BOUNDARIES. THIS WILL RESULT IN A CONTINUED FLOODING
RISK. WITH 700-500MB LAPSE RATES AROUND 7C AND 2000 J/KG MLCAPE
EXPECTED IN THE WARM SECTOR OVER THE NEXT SEVERAL HOURS...SEVERE
WEATHER RISK WILL CONTINUE. SHEAR IS REMINISCENT OF SUMMER...WET
BULB ZERO HEIGHTS MORE LIKE SPRING. THUS PRIMARY RISK IS LARGE
HAIL...SECONDARY RISK IS LOCALIZED WIND.

TONIGHT THROUGH THURSDAY NIGHT...COLD FRONT WILL SLOWLY MOVE
SOUTHWARD AND SETTLE ACROSS SOUTHERN MISSOURI BY SUNRISE. GIVEN
SEEMINGLY CHAOTIC NATURE TO CONVECTIVE DEVELOPMENT...HAVE MAINTAINED
LIKELY POPS...AS A FEW AREAS MAY REMAIN DRY TONIGHT. TEMPS WILL FALL
INTO THE 50S NORTH OF THE SFC FRONT TONIGHT...HANGING AROUND 60 NEAR
THE FRONT. A FEW MORE DISTURBANCES WILL MOVE W/E ACROSS THE AREA
THUR AND THUR NIGHT. HAVE KEPT HIGHEST POPS (LIKELY) CONFINED TO THE
SOUTHER TIER OF COUNTIES...TAPERING TO LOWER CHC OVER CENTRAL MO.
TEMPS ARE ADMITTEDLY TRICKY THUR AND THUR NIGHT...DEPENDENT ON CLOUD
COVERAGE AND RAIN DISTRIBUTION. BEST ESTIMATE AT THIS TIME IS FOR
HIGH TEMPS IN THE UPPER 60S TO AROUND 70 THUR AFTERNOON WITH LOWS
BACK INTO THE 50S THUR NIGHT.

FRI AND FRI NIGHT...LOOKS LIKE THERE WILL BE A BREAK IN THE ACTION
AS SFC FRONT LOOKS TO SETTLE OVER NORTHERN ARK. HAVE CUT BACK ON
POPS WITH LOW END CHC ACROSS THE SOUTHERN TIER OF ZONES TAPERING TO
SLIGHT CHC OVER CENTRAL MO. HIGH TEMPS WILL REMAIN IN THE 60S WITH
LOWS IN THE UPPER 40S TO LOWER 50S.

SAT THROUGH WED...MED RANGE GUIDANCE IN REASONABLE AGREEMENT WITH
THE EVOLUTION OF THE LARGE SCALE PATTERN...HOWEVER THERE ARE
CONSIDERABLE DIFFERENCES IN HANDLING SMALLER SCALE FEATURES EMBEDDED
THEREIN. THE FIRST ISSUE IS FOR THE WEEKEND WHERE THE ECMWF HAS
BECOME RATHER PESSIMISTIC MAINTAINING CLOUDS AND SHOWER POTENTIAL.
THE GFS ENS AND UKMET SUGGESTS LINGER RAIN CHANCE EARLY SATURDAY
WITH CLEAR SATURDAY AFTERNOON THROUGH SUNDAY. GIVEN RUN-TO-RUN
CONSISTENCY FROM THE GFS ENS AND UKMET...HAVE OPTED TO FOLLOW THESE
SOLUTIONS.

IN SPITE OF DIFFERENCES FOR THE WEEKEND...CONSENSUS REMAINS FOR
ANOTHER TROUGH PASSAGE DURING THE FIRST HALF OF NEXT WEEK. ENSEMBLE
SPREAD CONTINUES TO REMAIN HIGH DURING THIS TIME FRAME AND
CONFIDENCE IN PIN-POINTING THE STRENGTH AND TIMING OF THIS FEATURE
REMAINS ON THE LOW SIDE. MADE LITTLE CHANGE TO THE FORECAST FOR
MONDAY THRU WEDNESDAY WITH LOW END CHC POPS AND A RETURN TO AVERAGE
TEMPS.

GAGAN

&&

.AVIATION...

PRIMARY CONCERNS FOR THE AREA REVOLVE AROUND CONVECTION. RISK OF
TSRA WILL BE PREVALENT FOR THE REMAINDER OF THE AFTERNOON INTO
TONIGHT. CIGS/VIS OUTSIDE OF TS WILL REMAIN VFR...TRENDING DOWN TO
MVFR LATER THIS EVENING INTO THE OVERNIGHT.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 3, 1:32 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 PM CDT WED MAY 3 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
132 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  GOLF BALLS...WIND GUSTS TO 60 MPH AND TORRENTIALL RAINFALL.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.

  DISCUSSION:

  A COLD FRONT WILL CONTINUE MOVING SOUTHWARD THROUGH NORTHERN AND
  CENTRAL PORTIONS OF MISSOURI AND KANSAS THIS AFTERNOON AND
  EVENING. TO THE SOUTH OF THIS FRONT...THE AIR HAS BECOME WARM
  AND UNSTABLE. IN ADDITION TO THE COLD FRONT...THERE ARE NUMEROUS
  OUTFLOW BOUNDARIES SCATTERED OVER EXTREME SOUTHEAST KANSAS AND
  THE MISSOURI OZARKS. THESE BOUNDARIES WILL PROVIDE AMPLE LIFT
  THIS AFTERNOON TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS.

  CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
  ACROSS THE ENTIRE AREA THIS AFTERNOON INTO THIS EVENING. THE
  PRIMARY RISK OF SEVERE WEATHER WILL BE LARGE HAIL TO THE SIZE OF
  GOLF BALLS. THE STRONGEST CLUSTERS OF STORMS WILL BE CAPABLE OF
  PRODUCING LOCALIZED WIND GUSTS TO 60 MPH.

  TORRENTIAL RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT
  DEVELOP. THE SLOW MOVEMENT OF THIS ACTIVITY TO THE SOUTH AND
  EAST WILL RESULT IN ONE TO TWO INCHES OF RAINFALL FALLING IN A
  SHORT PERIOD OF TIME. AS A RESULT...LOCALIZED FLOODING OF
  CREEKS...STREAMS AND LOW LYING AREAS IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE OUTLOOK
  AREA THURSDAY AS A COLD FRONT SINKS SOUTH INTO THE REGION. A FEW
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE
  POSSIBLE ALONG A COLD FRONT OVER SOUTHERN MISSOURI...FARTHER TO
  THE NORTH SMALLER HAIL WILL BE POSSIBLE.

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE MONDAY INTO
  TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
  EVENING ACROSS THE ENTIRE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, May 3, 3:25 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT WED MAY 3 2006

MOZ097-032130-
HOWELL-
325 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR HOWELL COUNTY UNTIL 430 PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST PLAINS...AND MOVING EAST AT 30 MPH.

PEOPLE IN HOWELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

SCHULTZ
Local storm report, May 3, 3:30 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 SE REDFIELD           37.81N 94.84W
05/03/2006  E1.00 INCH       BOURBON            KS   LAW ENFORCEMENT

&&

GAEDE
Special weather statement, May 3, 3:30 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT WED MAY 3 2006

MOZ106-032130-
OREGON-
330 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR OREGON COUNTY UNTIL 430 PM CDT...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALTON...OR 10 MILES NORTHEAST OF THAYER...
AND MOVING EAST AT 20 MPH.

PEOPLE IN OREGON COUNTY...INCLUDING THE CITY OF ALTON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

SCHULTZ
Special weather statement, May 3, 3:37 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT WED MAY 3 2006

MOZ082-032130-
TEXAS-
337 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR TEXAS COUNTY UNTIL 430 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAYMONDVILLE...OR 9 MILES EAST OF HOUSTON...
AND MOVING EAST AT 25 MPH.

PEOPLE IN CENTRAL TEXAS COUNTY...INCLUDING THE CITY OF
RAYMONDVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

SCHULTZ
Local storm report, May 3, 3:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 SSE FORT SCOTT        37.80N 94.69W
05/03/2006  E1.75 INCH       BOURBON            KS   LAW ENFORCEMENT

&&

LDOOLEY
Local storm report, May 3, 3:47 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 SW DEERFIELD          37.80N 94.56W
05/03/2006  E1.00 INCH       VERNON             MO   LAW ENFORCEMENT

&&

LDOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:41 AM CDTSevere Thunderstorm WarningSGFCamden, Morgan39 min
May 3, 12:14 PM CDTSevere Thunderstorm WarningSGFDent61 min
May 3, 12:42 PM CDTSevere Thunderstorm WarningSGFHowell63 min
May 3, 12:46 PM CDTTornado WarningSGFDent22 min
May 3, 12:57 PM CDTSevere Thunderstorm WarningSGFOregon63 min
May 3, 12:59 PM CDTSevere Thunderstorm WarningSGFShannon76 min
May 3, 1:04 PM CDTSevere Thunderstorm WarningSGFPolk36 min
May 3, 1:20 PM CDTSevere Thunderstorm WarningSGFDallas57 min
May 3, 1:40 PM CDTTornado WarningSGFOregon65 min
May 3, 1:44 PM CDTFlash Flood WarningSGFShannon6 hr
May 3, 1:57 PM CDTSevere Thunderstorm WarningSGFHowell43 min
May 3, 2:15 PM CDTFlash Flood WarningSGFOregon6 hr
May 3, 2:33 PM CDTFlash Flood WarningSGFHowell6 hr
May 3, 3:33 PM CDTTornado WarningSGFVernon72 min
May 3, 6:22 PM CDTTornado WarningSGFBarton, Vernon53 min
May 3, 2:49 PM CDTTornado WarningSGFBourbon71 min
May 3, 5:54 PM CDTSevere Thunderstorm WarningSGFBourbon51 min
May 3, 6:04 PM CDTTornado WarningSGFBourbon, Crawford39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.